Ask a doctor

Daughter Went On Accutane and Her Liver Enzymes Went Up. Discontinued, What Are Her Options?

My daughter went on accutane and within 2 weeks her liver enzymes went to 39. She was taken off the medication and her enzyme level continued to go up to 55. After 4 weeks it has now started to track down and is currently back at 39. It was at 17 prior to taking the medication. Could she take milk thistle and possibly go back on accutane? Can she take milk thistle while on the medication? If she can't go back on accutane, what other options would you recommend. Thank you for your time.

Doctor Answers (2)

Liver enzymes usually do rise while on Accutane

+2

It is quite normal for liver enzymes to rise while on Accutane, but they very clearly go back down pretty quickly as well, so it's usually just not of great concern. From the photo I can see your daughter has pretty severe acne, so there are a couple of options: she could try a medication like Solodyn, which works decently well (and is the medication I go to if someone just can't or won't take Accutane), or she could try a much lower dose of Accutane for a longer duration. The point of Accutane is to get a minimal amount of mg of the medication into her system to combat the acne. We usually start people at 20mg, have them go up to 40mg, and then stay on the medication for a specific duration. If you (or her physician) are that concerned about her enzyme levels, she could go on a 5mg or 10mg dosage, but she will be on Accutane for quite awhile longer, probably a minimum of a year if not more, to get enough of the mg into her system. However, the lower dosage should have a lesser affect on her liver enzymes. Milk thistle is silly and a myth and won't do a thing!

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

Let There Be Light

+1

Do not be alarmed about the rise in liver enzymes. In my practice, I have only seen one instance in which the liver enzymes went "through the roof" and that was in a woman who I suspected went on an alcohol binge. LIver enzyme elevation occurs in about 10-15% of patients and not only is quite moderate, but settles back down to normal levels within two months. It is felt that Accutane does not cause permanent liver damage. 

Low dose Accutane, say at 10 mg. a day for a prolonged period will work as long as you and your daughter are not gun shy about using this drug again. Most of the Accutane side effects are dose dependent so this is an excellent option. It has been shown that what is important in eventual resolution of acne, is total cumulative dosage dosage: 10 mg. for a year will work as well as 80 mg. for a three month period. Pregnancy, or I should say pregnancy avoidance, is still an issue no matter what the dosage. Also, I had one patient who had a bout of potential violence on a low dose. Fortunately, nothing happened. This  mild mannered software engineer felt like he wanted to murder someone! Off of Accutane one day, he was fine and has never had such a lethal thought since. I reported this to Roche by the way. Was told this was the second report of this. Now it is part of the black box warning. Curiously, I have seen this two other times, all in males. Violent thoughts, in my experience, actually outnumbers depression by one.

Another option is the use of photodynamic therapy. In this treatment, a photosensitizing liquid called Levulan, 8-aminolevulinic acid is placed on the skin. The chemical concentrates around the bacteria and sebaceous glands, the oil glands. Some time later, the face is exposed to the Blu-light. The light then travels to the chemical and in so doing zaps the nearby bacteria and sebaceous glands. The exact parameters for treating this have yet to be worked out. However, in some work there appears to be an effect similar to Accutane, i.e. long term or even permanent clearance. This procedure is not covered by insurance. 

Use of IPL may work nearly as well. Some dermatologists prefer blue light which is more traditional, but red light is also effective. There are various treatment protocols.

The Smoothbeam laser can also be used. This ablates the sebaceous glands. They regrow, but in the meantime, your daughter's acne should have resolved. 

So there are other options.

Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...